Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 455, NWS Norman, OK

August 16, 2021Cleveland County, Grady County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2021, 7:54 PM CDT for Cleveland County, Grady County, McClain County, Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2021, 7:54 PM CDT (00:54 UTC)
Expired
Aug 16, 2021, 8:45 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cleveland County, OK, Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 31 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:01 PM CDTHAIL 0.52 N Newcastle, OKDIME SIZE HAIL AT NEWCASTLE CASINO.
Aug 16, 8:06 PM CDTTSTM WND GST 604 Nw Newcastle, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

975 
WUUS54 KOUN 170054
SVROUN
OKC027-051-087-170145-
/O.NEW.KOUN.SV.W.0455.210817T0054Z-210817T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
754 PM CDT Mon Aug 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grady County in central Oklahoma...
  Northwestern Cleveland County in central Oklahoma...
  Northwestern McClain County in central Oklahoma...

* Until 845 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located near Newcastle,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Southern Oklahoma City, western Norman, Moore, Newcastle,
  Blanchard, Tuttle, Goldsby and Bridge Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3510 9749 3519 9782 3534 9768 3534 9767
      3535 9767 3538 9764 3538 9743
TIME...MOT...LOC 0053Z 013DEG 5KT 3529 9760 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03
1 follow-up statement
692 
WWUS54 KOUN 170117
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
817 PM CDT Mon Aug 16 2021

OKC027-170127-
/O.CAN.KOUN.SV.W.0455.000000T0000Z-210817T0145Z/
Cleveland OK-
817 PM CDT Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLEVELAND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3512 9754 3520 9782 3523 9778 3531 9767
      3529 9757
TIME...MOT...LOC 0117Z 043DEG 9KT 3524 9765 

$$

OKC051-087-170145-
/O.CON.KOUN.SV.W.0455.000000T0000Z-210817T0145Z/
Grady OK-McClain OK-
817 PM CDT Mon Aug 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN GRADY AND NORTHWESTERN MCCLAIN COUNTIES...

At 817 PM CDT, a severe thunderstorm was located near Newcastle,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newcastle, Blanchard, Tuttle and Bridge Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3512 9754 3520 9782 3523 9778 3531 9767
      3529 9757
TIME...MOT...LOC 0117Z 043DEG 9KT 3524 9765 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:27 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 16, 6:27 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Mon Aug 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 327 PM CDT Mon Aug 16 2021

Weak upper trough will continue to move south across the area
this afternoon and tonight. There will be a chance to see
scattered convection mainly along and ahead of this trough axis.
Flow remains rather weak through a deep layer, so convection will
be slow-moving and will pose a heavy rainfall threat. Sufficient
instability will also be present for the potential for a few
strong to marginally severe storms to linger into the early
evening hours. The best chance for this will be across west. May
be enough to support a few shower/storms throughout the night.

This trough will continue to move slowly south during the day
Tuesday with best rain chances across the south/southeast.
Although can not count out an isolated storm just about anywhere,
especially by afternoon. Main impacts from any storm will be heavy
rainfall as again the activity will be slow-moving.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 327 PM CDT Mon Aug 16 2021

A weakness in the mid/upper-level pattern will remain in place
across the Southern Plains through this week. Shortwave troughs
(some subtle) embedded within the weakness and juxtaposed with a
moist, weakly-capped atmosphere will continue to provide a daily
chance for convection. Residual mesoscale features (e.g., outflow
boundaries and MCVs) will also provide the focus for subsequent
convective development.

The most significant shortwave trough is progged to move through
on Thursday, which is currently the day that has the highest
probability for convection. Precipitable water values are also
progged to increase Thursday and Friday (~1.8 to 2.2"), so the
primary hazard with any thunderstorms will be heavy
rainfall/flooding. Intense cores may also result in
downbursts/gusty winds as storms collapse. Temperatures during the
period will remain slightly below seasonal averages.

By late in the weekend into early next week, the ~595 dam mid-
level ridge across the southeast U.S. will shift/expand to the
west. As this occurs, seasonably hot and dry weather is progged by
early next week. Even the 90th percentile NBM QPFs drop off
markedly by early next week, which indicates ensemble members are
in general agreement of a drier pattern.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Mon Aug 16 2021

Isolated diurnal convection will decrease later this evening.
Until then TAF sites may be impacted. Latest radar shows
developing convection and recent lightning strikes near OKC and
SWO. A storm cannot totally be ruled out at OUN, PNC and SPS but
is low enough probability at this time to not mention. Additional
isolated convection is expected tomorrow afternoon toward the end
of the TAF period. Otherwise southeast winds will prevail with VFR
conditions likely.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  70  88  70 /  30  30  20  10
Hobart OK         91  70  92  69 /  40  40  20  10
Wichita Falls TX  91  71  92  71 /  30  30  40  20
Gage OK           89  65  91  67 /  70  20  20   0
Ponca City OK     88  68  88  69 /  30  30  20  10
Durant OK         90  71  91  71 /  30  20  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....10
AVIATION...12
Hazardous weather outlook, Aug 16, 12:25 PM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1225 PM CDT Mon Aug 16 2021

OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1225 PM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are expected today with the highest
chances across western and southeastern Oklahoma. Isolated strong
to marginally severe storms are possible, mainly during the afternoon
and evening.

The best chance of strong to marginally severe storms will be
northwest of an Altus to Ponca City line. Wind gusts of 60 mph
will be possible with the strongest storms along with some hail.
Slow moving thunderstorms will produce heavy rainfall and local
flooding will be possible in areas where storms persist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A daily chance for thunderstorms will continue through Sunday.
Heavy rain may accompany the storms, and some may produce gusty
winds and hail. However, organized severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 6:33 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
633 PM CDT Mon Aug 16 2021

TXZ087-170000-
Knox TX-
633 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Knox
County through 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vera, moving north at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gilliland and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3361 9966 3379 9977 3379 9960 3378 9958
      3379 9958 3379 9955 3378 9954 3378 9953
      3375 9948 3361 9948
TIME...MOT...LOC 2333Z 169DEG 6KT 3368 9959

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 6:36 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
636 PM CDT Mon Aug 16 2021

OKZ024-025-029-170000-
Oklahoma OK-Canadian OK-Cleveland OK-
636 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and east central Canadian Counties
through 700 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, Moore, Midwest City, Del City, Yukon, Bethany,
Mustang, Warr Acres, Spencer, Nichols Hills, Valley Brook, Tinker Air
Force Base, Forest Park, Woodlawn Park, Smith Village, The Capitol,
Wiley Post Airport, The Fairgrounds and Will Rogers Airport.

This includes the following highways...
 Interstate 35 between mile markers 118 and 132.
 Interstate 40 between mile markers 137 and 156.
 Interstate 44 between mile markers 110 and 127.
 Interstate 240 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3544 9776 3558 9774 3550 9737 3527 9753
TIME...MOT...LOC 2336Z 299DEG 4KT 3546 9760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 6:43 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Mon Aug 16 2021

OKZ020-170015-
Payne OK-
643 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Payne
County through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glencoe, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yale, Quay and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 9682 3616 9662 3603 9662 3607 9698
      3619 9698 3625 9682
TIME...MOT...LOC 2343Z 262DEG 10KT 3613 9689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 6:58 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Norman OK
658 PM CDT Mon Aug 16 2021

TXZ085-170030-
Wilbarger TX-
658 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of central Wilbarger
County through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vernon, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Grayback and Lockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 9916 3397 9932 3415 9939 3418 9919
TIME...MOT...LOC 2358Z 159DEG 7KT 3407 9926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 7:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Norman OK
735 PM CDT Mon Aug 16 2021

OKZ036-TXZ083-170100-
Jackson OK-Hardeman TX-
735 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Jackson
and east central Hardeman Counties through 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldorado, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3439 9975 3450 9974 3452 9948 3431 9948
TIME...MOT...LOC 0035Z 280DEG 10KT 3444 9966

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 7:37 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Norman OK
737 PM CDT Mon Aug 16 2021

OKZ025-028-029-170130-
Oklahoma OK-Cleveland OK-McClain OK-
737 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and northwestern McClain Counties
through 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and hail up to the size of dimes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Newcastle and Will
Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 9767 3543 9762 3537 9741 3518 9753
      3525 9767
TIME...MOT...LOC 0037Z 297DEG 3KT 3532 9760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:37 PM CDTSpecial Weather StatementOUNCleveland53 min
Aug 16, 8:43 PM CDTSevere Thunderstorm WarningOUNGrady, McClain32 min
Aug 16, 9:03 PM CDTSpecial Weather StatementOUNLogan27 min
Aug 16, 9:10 PM CDTSpecial Weather StatementOUNKiowa35 min
Aug 16, 9:39 PM CDTSpecial Weather StatementOUNKiowa36 min
Aug 16, 10:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Aug 17, 5:57 AM CDTAreal Flood AdvisoryOUNAtoka, Coal3 hr
Aug 17, 6:50 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 17, 7:38 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 17, 12:35 PM CDTSpecial Weather StatementOUNCarter25 min
Aug 17, 12:46 PM CDTAreal Flood AdvisoryOUNCarter3 hr
Aug 17, 1:25 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
Aug 17, 1:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian31 min
Aug 17, 2:32 PM CDTAreal Flood AdvisoryOUNDewey, Woodward3 hr
Aug 17, 2:34 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.